Alert archive / Nebraska / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 173, NWS North Platte, NE

June 21, 2013Frontier County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 21, 2013, 1:25 AM CDT for Frontier County, Nebraska. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2013, 1:25 AM CDT (06:25 UTC)
Expired
Jun 21, 2013, 2:15 AM CDT
In force
50 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Frontier County, NE

The radar

The North Platte radar (KLNX), 153 km from the middle of the area, began a volume at 06:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2013-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2013-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2249 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
2346 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

175 
WUUS53 KLBF 210625
SVRLBF
NEC063-210715-
/O.NEW.KLBF.SV.W.0173.130621T0625Z-130621T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
125 AM CDT FRI JUN 21 2013

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN FRONTIER COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 215 AM CDT

* AT 121 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
  OF RED WILLOW RESERVOIR STATE RECREATION AREA...AND MOVING
  NORTHEAST AT 15 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  CURTIS...MAYWOOD...MOOREFIELD AND DANCING LEAF EARTH LODGE.

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 30 AND 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4070 10065 4069 10023 4036 10057 4044 10078
TIME...MOT...LOC 0625Z 209DEG 15KT 4048 10062

HAIL...1.00IN
WIND...60MPH

$$

BUTTLER
2 follow-up statements
801 
WWUS53 KLBF 210643
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
143 AM CDT FRI JUN 21 2013

NEC063-210715-
/O.CON.KLBF.SV.W.0173.000000T0000Z-130621T0715Z/
FRONTIER NE-
143 AM CDT FRI JUN 21 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
FRONTIER COUNTY UNTIL 215 AM CDT...

AT 139 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF CURTIS...AND MOVING NORTHEAST AT 20 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CURTIS AND MAYWOOD AROUND 155 AM CDT.
  MOOREFIELD AROUND 215 AM CDT.

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 30 AND 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4070 10065 4069 10023 4036 10057 4044 10078
TIME...MOT...LOC 0643Z 204DEG 17KT 4056 10057

HAIL...1.00IN
WIND...60MPH

$$

BUTTLER
383 
WWUS53 KLBF 210705
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
205 AM CDT FRI JUN 21 2013

NEC063-210716-
/O.EXP.KLBF.SV.W.0173.000000T0000Z-130621T0715Z/
FRONTIER NE-
205 AM CDT FRI JUN 21 2013

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN FRONTIER COUNTY WILL
EXPIRE AT 215 AM CDT/115 AM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN NORTH PLATTE.

LAT...LON 4070 10065 4069 10023 4036 10057 4044 10078
TIME...MOT...LOC 0706Z 204DEG 17KT 4066 10051

$$

BUTTLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 12:42 AM CDT, 43 minutes earlier.

Area forecast discussion, Jun 21, 12:42 AM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1242 AM CDT FRI JUN 21 2013

.SYNOPSIS...
ISSUED AT 335 PM CDT THU JUN 20 2013

NOT MUCH CHANGING WITH THE OVERALL UPPER LEVEL PATTERN TODAY FROM
YESTERDAY. LOW CONTINUES TO SPIN ACROSS THE PACIFIC
NORTHWEST...WITH WEAK RIDGING ACROSS THE SOUTHERN PLAINS AND A
SUBTLE TROUGH OVER SE CANADA INTO NEW ENGLAND. AT THE SURFACE A
COLD FRONT CONTINUES TO PUSH INTO NORTHWESTERN NEBRASKA. A DRY
LINE IS ANALYZED ACROSS THE PANHANDLE WITH DEW PTS HAVING DROPPED
FROM AROUND 60 INTO THE 30S. PESKY STRATUS CONTINUES ACROSS MUCH
OF CENTRAL/N CENTRAL NEBRASKA.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 335 PM CDT THU JUN 20 2013

DIFFICULT FORECAST TODAY AND TOMORROW...ESPECIALLY TO LOCATION AND
TIMING OF CONVECTION. VERY GOOD INSTABILITY ACROSS THE AREA...WITH
MUCH OF THE CWA SEEING CAPE VALUES 3K TO 5K J/KG...HOWEVER A STRONG
CAP IS ALSO IN PLACE. MODELS SHOWING LITTLE AGREEMENT WITH
THUNDERSTORM DEVELOPMENT WITH FORECAST A LOW CONFIDENCE FORECAST.
THE FIRST POSSIBLE DEVELOPMENT COULD BE ALONG THE COLD FRONT/DRY
LINE ACROSS WESTERN NEBRASKA...SUPPORT FROM EARLIER RUNS OF THE
HRRR. A SECOND LOCATION WOULD BE ACROSS FAR SW NEB...CLOSER TO A
DEVELOPING SFC LOW IN NW KS...DUE TO TEMPS INTO THE 90S...SUPPORT
FROM THE NAM...RAP AND LATEST HRRR. THEN THERE IS A LOW LEVEL JET
WHICH IS EXPECTED TO DEVELOP THIS EVENING AND WILL BE ABLE TO
SUSTAIN OR ENHANCE OR INITIATE THUNDERSTORMS ACROSS SW INTO
CENTRAL NEBRASKA. BY MORNING THE THUNDERSTORM ACTIVITY WILL PUSH
EAST AND DIMINISH...HOWEVER RESIDUAL LL MOISTURE SHOULD BE ENOUGH
FOR STRATUS TO REDEVELOP...WHICH HAS BETTER MODEL AGREEMENT.

TOMORROW THE WEAK COLD FRONT WILL BECOME NEARLY STATIONARY ACROSS
THE AREA WITH THUNDERSTORMS EXPECTED TO FIRE ALONG/NORTH OF THE
FRONT. THIS SHOULD IMPACT AREAS ALONG AND NORTH OF INTERSTATE
80...ALTHOUGH THIS PLACEMENT MAY NEED TO BE READJUSTED IF A STRONG
MCS DEVELOPS OVERNIGHT WITH A DECENT OUTFLOW BOUNDARY OR STRATUS
LINGERS WELL INTO THE AFTERNOON. CURRENT THOUGHT IS CLOUDS SHOULD
LIFT BY EARLY AFTERNOON WITH HIGHS ABLE TO WARM INTO THE UPPER 80S
TO UPPER 90S...WARMEST ACROSS SW NEB. INITIATION IS EXPECTED AS A
MID LEVEL...700 MB...TROUGH PUSHES ACROSS THE AREA.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 335 PM CDT THU JUN 20 2013

FOR FRIDAY NIGHT...QUASI-STATIONARY FRONT REMAINS LOCATED FROM NORTH
CENTRAL INTO THE PANHANDLE OF NEBRASKA. ERLY UPSLOPE FLOW TO THE
NORTH OF THE FRONT WILL ALLOW LOW LEVEL MOISTURE TO POOL TO THE
NORTH OF THE FRONT...AND THE COMBINATION OF THE SYNOPTIC FLOW AND
DRY AIR TO THE WEST WILL CONTINUE TO PROMOTE DAILY NOCTURNAL LLJ
ACROSS THE PLAINS WHICH WILL SUSTAIN ANY TSRA DEVELOPMENT THAT
OCCURS NEAR SFC BOUNDARIES BY LATE AFTERNOON. TWO MAIN AREAS OF
CONCERN WOULD BOTH BE NEAR GREATEST DEW POINT GRADIENT...ONE IN
UPSLOPE REGION OF NEBRASKA PANHANDLE AND A SECOND IN FAR SW NEB.
UPPER PV ANOMALY SPLIT OFF FROM MAIN UPPER LOW MOVES INTO THE
WESTERN PORTION OF THE STATE WHICH WILL SERVE TO ENHANCE CONVERGENCE
ALONG THE BOUNDARIES. HOWEVER...DEEP LAYER SHEAR IS WEAK IN SW NEB
AND FCST SOUNDINGS SHOW INVERTED-V TYPE SOUNDING SO WOULD EXPECT ANY
DEVELOPMENT TO NOT ORGANIZE AS WELL. HOWEVER IN THE AREA OF THE NEB
PANHANDLE ANY DEVELOPMENT WOULD BE IN A HIGHLY FAVORABLE ENVIRONMENT
TO GROW UPSCALE...THOUGH SHOULD BECOME ELEVATED DURING THE EVENING
HOURS. SHORT RANGE MODELS SEEM TO AGREE ON THIS GENERAL IDEA HOWEVER
HAVE DIFFERENT EVOLUTIONS OF ULTIMATE CONVECTIVE DEVELOPMENT. HAVE
SIDED WITH SOMETHING SIMILAR TO WHAT THE NAM/GFS SUGGEST THINKING
THAT HIRES ARW IS UNDERDONE IN THE PANHANDLE AND NMM HAS TOO MUCH
DEVELOPMENT IN SOUTHERN PORTION OF THE FCST AREA. THEREFORE BEST
PRECIPITATION CHCS CARRIED ACROSS SANDHILLS AND NORTHERN NEB FRIDAY
NIGHT. GIVEN THE DEGREE OF INSTABILITY ALOFT AND BETTER SHEAR ACROSS
THE NORTH DO EXPECT A DESCENT SEVERE THREAT ACROSS THIS AREA.

THIS SCENARIO BECOMES RE-ESTABLISHED FOR SATURDAY AS WELL...AS A
SIGNIFICANT PORTION OF THE MAIN UPPER LOW PROGRESSING ACROSS THE
NORTHERN PLAINS MOVES ACROSS THE AREA. MODELS SUGGEST THE POTENTIAL
FOR EARLY CONVECTIVE DEVELOPMENT WHICH MAY ALTER LATE AFTERNOON
SCENARIO BUT THIS WILL HAVE TO BE REFINED IN LATER FCSTS. STILL
BELIEVE THAT SATURDAY APPEARS TO BE BEST CHC FOR WIDESPREAD TSRA
DEVELOPMENT. AS FOR SVR POTENTIAL...BETTER SHEAR APPEARS TO BE IN
PLACE ACROSS THE FCST AREA AND WOULD EXPECT SVR THREAT
AGAIN...THOUGH MAY BE DEPENDENT ON CLOUD COVER REMAINING FROM FRIDAY
NIGHT CONVECTION WHICH IS ALWAYS TOUGH TO DEFINE THIS TIME OF YEAR.
WITH THE BOUNDARY SINKING SOUTH SOMEWHAT AND MOISTURE POOLING AHEAD
AND NORTH OF FRONT WOULD EXPECT POTENTIAL FOR ONE OR TWO MESOSCALE
COMPLEXES TO MOVE EAST OVERNIGHT.

BY SUNDAY FRONTAL POSITION IS EXPECTED TO BE FROM EASTERN NEB
SOUTHWESTWARD INTO NORTHEAST CO. THIS POSITION WILL BE DEPENDENT ON
CONVECTIVE INFLUENCE FROM THE PREVIOUS NIGHT...SO PRECIP CHANCES
WILL BE LOWER BUT MAY NEED TO BE ADJUSTED UPWARD IN LATER FCSTS.
MONDAY THE UPPER LOW FINALLY MOVES INTO SOUTHERN CANADA ALLOWING
HEIGHTS TO RISE IN THE PLAINS AHEAD OF NEXT UPPER LOW DEVELOPMENT IN
THE PAC NW. THIS SHOULD LIMIT PRECIP CHCS MONDAY TO ISOLD AND MAINLY
LATE AFTERNOON INTO THE EVENING AS A QUICK MOVING PV ANOMALY EJECTS
NEWD IN QUICK SOUTHWEST FLOW ALOFT. HEIGHTS CONTINUE TO RISE FOR MID
WEEK AND INTO THE LATTER PORTION OF THE FCST. WITH SUFFICIENT MID
LEVEL WARMING WOULD EXPECT TSRA CHCS TO BE LOW AND A DRY FCST SEEMS
THE WAY TO GO AT THIS POINT.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1242 AM CDT FRI JUN 21 2013

ISOLATED THUNDERSTORMS ARE EXPECTED OVER WESTERN NEBRASKA THROUGH
THE EARLY MORNING HOURS OTHERWISE SKIES WILL BE MOSTLY CLEAR WITH
LIGHT AND VARIABLE WINDS. STRATUS IS EXPECTED TO REDEVELOP THROUGH
THE EARLY MORNING. HAVE INCLUDED MVFR CEILINGS AT KVTN BUT VFR
CEILINGS AT KLBF. STRATUS TO BURN OFF LATE MORNING OVER NORTHERN
NEBRASKA. THUNDERSTORMS TO REDEVELOP OVER WESTERN NEBRASKA LATE
FRIDAY AFTERNOON EARLY EVENING.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...MASEK
SHORT TERM...MASEK
LONG TERM...JWS
AVIATION...POWER
Hazardous weather outlook, Jun 20, 3:44 PM CDT, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
344 PM CDT THU JUN 20 2013

NEZ004>010-022>029-035>038-056>059-069>071-094-212045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
344 PM CDT THU JUN 20 2013 /244 PM MDT THU JUN 20 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING AND OVERNIGHT
ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. THE MAIN CONCERN WITH
THE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SEVERE STORMS ARE POSSIBLE ON FRIDAY AND FRIDAY NIGHT ALONG AND
NORTH OF INTERSTATE 80. SEVERE STORMS ARE POSSIBLE SATURDAY AND
SATURDAY NIGHT ALONG AND NORTH OF A LINE FROM ANTIOCH...TO BRADY.
THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AS
WELL AS ON FRIDAY AND SATURDAY.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

In the hours before

Special weather statement, Jun 20, 8:50 PM CDT, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
850 PM CDT THU JUN 20 2013

NEZ071-210230-
FRONTIER NE-
850 PM CDT THU JUN 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FRONTIER COUNTY UNTIL 930
PM CDT...

AT 846 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF RED WILLOW RESERVOIR STATE
RECREATION AREA...OR 23 MILES SOUTH OF CURTIS...MOVING NORTHEAST AT
25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CURTIS...
  STOCKVILLE...
  WILLOW VIEW CAMPGROUND...
  BLUEGILL HAVEN CAMPGROUND...
  QUICK...
  FREEDOM...
  DANCING LEAF EARTH LODGE...

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 27 AND 43.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TAYLOR
Local storm report, Jun 20, 9:44 PM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
944 PM CDT THU JUN 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             17 S CURTIS             40.39N 100.51W
06/20/2013  M1.00 INCH       FRONTIER           NE   PUBLIC

            QUARTER SIZE HAIL FELL FOR ABOUT 5 MIN. AND COVERED THE
            GROUND.

&&

JGOMEZ

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 9:22 PM CDTSevere Thunderstorm WarningLBFFrontier38 min
Jun 21, 5:24 PM CDTSevere Thunderstorm WarningLBFDeuel51 min
Jun 21, 5:43 PM CDTSevere Thunderstorm WarningLBFSheridan62 min
Jun 21, 6:14 PM CDTSevere Thunderstorm WarningLBFDeuel61 min
Jun 21, 6:19 PM CDTSevere Thunderstorm WarningLBFCherry, Sheridan56 min
Jun 21, 6:39 PM CDTTornado Warning Tornado observedLBFCherry, Sheridan36 min
Jun 21, 6:55 PM CDTTornado WarningLBFSheridan35 min
Jun 21, 6:56 PM CDTSevere Thunderstorm WarningLBFKeith, Perkins49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.